Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Tell me your 'life after anti depressants' stories :-/

(10 Posts)
Psycobabble Mon 29-Dec-14 12:34:17

Hi all smile

That really ! I'm hoping for some confirmation that I won't feel this hideous for the rest of my life !! But all stories welcome !

Came of citalopram about 5 weeks ago after been on and off for almost 6 years. Was on it for anxiety rather than depression . Iv had 18 months of therapy and basically have my anxiety and surrounding issues sorted as best they can be. So decided to come off citalopram . Had a week or so of withdrawls nothing to bad and generally have a lot more energy and clearer eases without them

BUT

I feel bloody miserable a lot of the time just really flat then I get angry easily and crying the next then il e ok again. It's the flat feeling I hate the most not exactly sad but just pretty joyless .

I guess what I'm askin is will this improve ? Is 5 weeks mate nt long enough for my stupid brain to realise it needs to make it's own dam serotonin ??

I can't go back on them I refuse to spend my life on drugs to try make me happy ! And in fairness towards the end they weren't really making me feel that great anyway.

If you've got this far thanks for reading !

Psycobabble Mon 29-Dec-14 12:36:23

Sorry for the typos ! I meant clearer minded not clearer eases
And maybe not mate

Gaaaah

MirandaWest Mon 29-Dec-14 12:42:59

I've been not taking antidepressants for 5 years now after having been on and off them for about 10 years.

I came off them several times but always did it too quickly. The final time it took me about 18 months to go from 40mg citalopram to nothing and that time seems to have worked. Not sure if it was that and was frustrating at the time going that slowly but did seem to have the desired effect

Psycobabble Mon 29-Dec-14 12:45:56

Hmmm see I went cold turkey which iv since learnt can be a bad thing maybe I should have weaned off them

So desperate not to go back on them now though sad

Llareggub Mon 29-Dec-14 12:51:27

I came off cold turkey too. I was on 20mg and had been on them around 2 years.

I've been off since the summer and feel better for it. Difficult to describe how but I think I have experienced moments of real sadness but balanced by feelings of real joy. On the tablets I didn't really feel anything.

It's usually not a good idea to just stop though. In my case I was on the tablets following a diagnosis of reactive depression/anxiety when I broke down in the surgery of my GP. The reason behind it all has pretty much gone now so I feel a lot more able to cope.

doodlemum Mon 29-Dec-14 16:55:53

I have been on and off ADs for a few years, so I'm afraid I don't really have a proper 'life after' story.... yet, but I'm hopeful that I might one day as I also don't like the idea of taking drugs forever. So am bumping the thread for more stories please!

I have come to accept that (some?) anxiety and anxiety disorders are chronic in nature and so require ongoing management, whether ADs or all the other stuff - exercise, diet, mindfulness, good sleep patterns etc. I guess you know all about this from therapy etc, but double check you are doing everything you can in these areas.

Sorry I can't answer your question about the actual coming off of ADs, the times when I have come of them, I have felt fine straight away (bar a headache for a week) and for several months, before then going downhill again. So this doesn't seem quite the same as you.

Good luck and keep us posted of how you are doing.

aeon456 Mon 29-Dec-14 17:18:33

I've been on anti-depressants - Venlafaxine/Efexor for years and whenever I come off them I go downhill again after several months. I am more emotional and vulnerable when not on the tablets and far more prone to anger so it's better for me to remain on them permanently. It's too hard for me to keep my mood upbeat and stable without the tablets as I'm not a sociable person and don't get much pleasure from mixing with people so there's no positive reinforcement going on, more negative, which just makes me spiral downwards.

It all depends on individual brain chemistry and how much natural positive reinforcement a person gets in their life as to whether they will be able to cope without tablets.

JaneAHersey Mon 29-Dec-14 17:38:58

psychobabble

Anxiety and depression are very difficult and complex issues to cope with I know from experience.

I have always been reluctant to take medication because in the 1960's I watched my mother die a slow lingering death as a result of addiction to barbiturates prescribed for clinical depression and anxiety.

I spent time in psychotherapy and the bottom line was you have to find interests that focus your mind away from the distress you feel. Also recognise old negative feelings and challenge them when they come into your head. This is easier said than done but I found it worked in that it made my very powerful negative feelings dissipate so that eventually I was in control of my emotions rather than my emotions being in control of me.

Good luck.

doodlemum Wed 31-Dec-14 09:14:51

How are you doing OP?

windchimes23 Wed 31-Dec-14 13:40:12

I have been on and off them for years. I am bipolar so also take mood stabilisers.

I stop my meds when I feel fine, I usually find my brain levels out within two months. Weeks 3-5 usually involve crying and anger. But I just tell myself it's the meds leaving my system and it will pass.

If I need meds I take them, but I have had a couple of years break from them at times and have been stable - I use them when I need them, it's not a life sentence.

Meds dull me, so that crying/anger bit just reminds me that I'm getting back to being me.

You are on the right track, as long as you are not spiralling into depression keep going. I always take my vitamins when off meds, I have found Omega 369 to be good and also 5-HTP combined with a good multi vitamin.

I'm three weeks (cold turkey) off my meds at the moment (Effexor, Lamotrigine and Zopiclone) and cried when I dropped a whole bowl of roast potatoes while making Christmas lunch. Proper snot filled sobbing. I soldiered on wink

I hope you feel better soon, please remember if you do feel really bad you can always take meds again.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now